Iowa, 2003

Hail in Iowa, July 4, 2003

July 4, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:40 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT FRI JUL 4 2003

...SHORT TERM...
ANOTHER TRICKY FCST INVOLVING NMRS TROFS AND S/WS MOVG THRU THE
FAST UPPER FLOW ACRS THE NRN TIER OF STATES. FOR TNGT...OLD OUTFLOW
BNDRY AND HUNG UP CDFNT DRAPED ACRS NW IA. CONVECTION MAY CONT TO
FIRE UP ALONG THIS BNDRY IN THIS AREA THRU THE EVENING HRS UNTIL WE
START TO LOSE SOME OF THE HEATING. IN ADDN...IT APPEARS THAT A VORT
LOBE MAY DVLP EARLY THIS EVENING OVER N CNTRL NEB WHICH COULD HELP
TO REFIRE ANY CONVECTION ACRS THE SRN CWA...BUT BEST CHCS WL BE IN
NW IA AS THEY ARE IN THE RR JET QUAD. IN ADDN...ANOTHER S/W WL
MOVE THRU THE FLOW...CRNTLY SPARKING QUITE A BIT OF CONVECTION IN NW
SD. THIS SYSTEM MAY AFFECT THE WRN CWA LATER THIS EVENING...MOVG
THRU THE BROOKINGS AND SW MN AREA JUST BEFORE MIDNIGHT. NOT A GREAT
CHC OF RAIN...BUT CANNOT RULE IT OUT. THOUGHTS ARE RIGHT NOW THAT
THE SVR THREAT IS MINIMAL OVER THE AREA WITH SHEAR THAT IS RATHER
WEAK...AND EITHER WEAK LIFT OR SUBSIDENCE AFFECTING THE FSD FA. SO
WILL NOT MENTION SVR WORDING IN THE ZONES.

SATURDAY DAYTIME REMAINS INTERESTING. ETA CONTS TO POINT TOWARD A
LARGE AMNT OF RESIDUAL LOW TO MID LVL FRONTOGENESIS OVER PARTS OF
THE SRN CWA...ALONG WITH STRONG MID LVL -DIV Q. THE ETA WAS
DISPLAYING QPF FIRST IN THE SW CWA SAT MRNG...MOVG EWD ALONG I 90
AND SWRD AS THE PROGRESSED. AS USUAL GETTING CLOSE TO THE EVENT...
THE ETA HAS NUKED THE PCPN DESPITE THE ABOVE MENTIONED PROBLEMS...
BUT NOT THE GFS HAS PICKED UP ON THE QPF WITH A CONVECTIVE LOOKING
INDUCED VORT MAX SATURDAY AFTN. THEREFORE...CONT TO GO CHC POPS OVER
THE SRN CWA FOR SATURDAY...ESP IN THE AFTN. ETA/GFS ARE IN GOOD
AGREEMENT ON BRINGING ANOTHER S/W THRU THE ZONAL FLOW SATURDAY
NIGHT. THIS ONE COULD BE STRONG AND WORTH STRONG CHC POPS.

THIS SATURDAY NIGHT WAVE EXITS RAPIDLY...AND BEHIND IT MID LVL WAA
USHERS IN FOR MUCH OF THE DAY ON SUNDAY. MUCH OF THE CWA IS CAPPED
OFF AGAIN WITH +12 TO +14C AIR AT H7. HOWEVER BOTH MODELS THEN SHOW
ANOTHER VERY VIGOROUS DISTURBANCE AND ASSOCIATED CDFNT MOVG INTO THE
AREA SUNDAY NIGHT. THIS WAVE HAS BEEN WELL ADVERTISED...AND IS
CRNTLY ON THE WV IMAGERY IN WRN CANADA. COULD BE SOME MORE SVR TS
WITH THIS ONE SO WILL KEEP AN EYE ON IT. PCPN WILL BE ALONG AND
BEHIND THE LOW LVL BNDRY WHERE THE CAP BREAKS DOWN. LOW LVL BNDRY
THEN CONTINUES TO LAY OVER FM W TO E ACRS THE SRN CWA ON MONDAY AND
MONDAY NIGHT...WHICH WL KEEP A CHC OF TS/SHRA GOING FM I 90 SWRD IN
THIS TIMEFRAME.

...LONG TERM...
OVERALL...MODELS CONT TO BE IN GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES. THE LAST IN THE SERIES OF S/WS MOVES THRU ON TUE AND TUE
NIGHT. THIS IS FOLLOWED BY SOME SUBSTANTIAL RIDGING BUILDING JUST TO
THE WEST OF THIS AREA...POTENTIALLY CAPPING THINGS OFF LATE IN THE
WEEK. NEW GFS RUNS POINTED TO SOME QPF IN THE SIOUX CITY AREA ON
THURSDAY. HARD TO HANG MY HAT ON THIS RIGHT NOW SO WILL REEVALUATE
TOMORROW.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 4, 10:10 AM CST, 11 hours 20 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT FRI JUL 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH
DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE
BEING ALONG AND SOUTH OF INTERSTATE 90.  SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL
SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER
SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WB

In the hours before

Local storm report, Jul 4, 8:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    PIERSON                   IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 4, 9:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    6 WSW FULTON              SD   70 MPH TSTM GUST
07/04/03   HANSON                         REPORTED BY STORM
                                          SPOTTER. LARGE TREES                                                 AND BRANCHES DOWN.
Local storm report, Jul 4, 9:07 PM CST, 23 minutes before
FSDLSRFSD ALL
TTAA00 KFSD DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    6 WSW FULTON              SD   70 MPH TSTM GUST
07/04/03   HANSON                         REPORTED BY STORM
                                          SPOTTER. LARGE TREES
                                          AND BRANCHES DOWN.
Local storm report, Jul 4, 9:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    SALEM                     SD   1.75 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 4, 9:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1009 PM    SALEM                     SD   1.75 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 4, 9:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    SIOUX CITY                IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1014 PM    MOVILLE                   IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1019 PM    MONTROSE                  SD   1 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 138 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
July 4, 9:30 PM CST
Where
Woodbury County, Correctionville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.483, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378682.